Serious and sometimes fatal hypersensitivity reactions have been associated with abacavir. Hypersensitivity to abacavir is a multiorgan clinical syndrome usually characterized by a sign or symptom in 2 or more of the following groups: fever, rash, GI (eg, nausea, vomiting, diarrhea, abdominal pain), constitutional (eg, generalized malaise, fatigue, achiness), and respiratory (eg, dyspnea, cough, pharyngitis). Discontinue Alacovir tablet as soon as a hypersensitivity reaction is suspected.
Permanently discontinue Alacovir tablet if hypersensitivity cannot be ruled out, even when other diagnoses are possible.
Following a hypersensitivity reaction to abacavir, never restart Alacovir tablet or any other abacavir-containing product because more severe symptoms can occur within hours and may include life-threatening hypotension and death.
Reintroduction of Alacovir tablet or any other abacavir-containing product, even in patients who have no identified history of unrecognized symptoms of hypersensitivity to abacavir therapy, can result in serious or fatal hypersensitivity reactions. These reactions can occur within hours.
Lactic acidosis and severe hepatomegaly with steatosis, including fatal cases, have been reported with the use of nucleoside analogs alone or in combination, including abacavir, lamivudine, and other antiretrovirals.
Severe, acute exacerbation of hepatitis B have been reported in patients who are coinfected with hepatitis B virus (HBV) and HIV-1 and have discontinued lamivudine which is one component of Alacovir tablet. Closely monitor hepatic function with clinical and laboratory follow-up for at least several months in patients who discontinue Alacovir tablet and are coinfected with HIV-1 and HBV. If appropriate, initiation of anti-hepatitis B therapy may be warranted.